Back to Ask the Diabetes Team Ask the Diabetes Team

From Ohio, USA:

My 17 year old son works three evenings and his both of his insulins (both Humalog and NPH) have to be reduced on those evenings or he will run low during the evening and about 1:00-4:00 am. However, he will be switching to Lantus (with Humalog) soon. How should he handle the work schedule? Should he reduce the Lantus the evening before he is scheduled to work?


I actually would likely adjust the Humalog as needed and leave the Lantus alone. Unless there is really a great increase in activity, you likely won't need to change it. See what happens first.


[Editor's comment: Your son's new insulin regimen will be very different than the one he is currently using. Hopefully, either before or during the switch, his diabetes team will provide details about using this new basal/bolus plan appropriately.

Lantus (insulin glargine) provides only basal insulin, and as Dr. Deeb has said, should not need adjustment. However, someone people do experience a slight peak which often can be dealt with by changing the Lantus injection from bedtime to morning. Humalog provides bolus insulin and should be given immediately before or after meals based on carbohydrate counting. Some individuals also include a "correction factor" in the bolus doses to account for the blood sugar level at the time of injection.

When your son starts his new regimen, he will need to do a lot of blood glucose monitoring (before and after meals) to assess the adequacy of dosing. Please make sure that your son's diabetes team allows sufficient time to provide these details when he is switched to the new regimen. In addition, make sure you have set up lines of communication (at least for the first few weeks) so that blood glucose readings can be reviewed and appropriate changes made. SS]

Original posting 29 May 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.